Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 71, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 17, 2004, 7:26 PM EDT for Broome County, Chemung County, Tioga County, New York. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2004, 7:26 PM EDT (23:26 UTC)
- Expired
- Sep 18, 2004, 1:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Broome County, NY, Chemung County, NY, Tioga County, NY
The radar
The Binghamton radar (KBGM), 15 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 9:15 PM EDT | FLASH FLOOD | Binghamton, NY | COUNTYWIDE |
| Sep 17, 9:15 PM EDT | FLASH FLOOD | Elmira, NY | COUNTYWIDE |
| Sep 17, 9:15 PM EDT | FLASH FLOOD | Owego, NY | COUNTYWIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 109 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 172332
FFWBGM
NYC007-015-107-180530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BROOME COUNTY IN CENTRAL NEW YORK
CHEMUNG COUNTY IN CENTRAL NEW YORK
TIOGA COUNTY IN CENTRAL NEW YORK
* UNTIL 130 AM EDT
* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN IN CHEMUNG...TIOGA AND BROOME COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR... WHITNEY POINT...VESTAL...VAN ETTEN...PINE
CITY...OWEGO...NEWARK VALLEY...NANTICOKE...MAINE...LISLE.. .
KIRKWOOD...JOHNSON CITY...HORSEHEADS... ENDWELL...ENDICOTT...ELMIRA
...CONKLIN...CHENANGO FORKS...CHENANGO BRIDGE...BINGHAMTON...BIG
FLATS...AND APALACHIN.
HEAVY RAIN OF OVER TWO INCHES HAS FALLEN ACROSS THE AREA THIS
AFTERNOON...AND ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE
POSSIBLE IN THE WARNED AREA. THIS WILL CAUSE SMALL STREAMS TO RISE
RAPIDLY AND COME OUT OF THEIR BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.
LAT...LON 4241 7587 4218 7556 4200 7550 4202 7697
4228 7697 4229 7636
$$
MORFORD1 follow-up statement
000 WGUS71 KBGM 180112 FFSBGM NYC007-015-107-180530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 906 PM EDT FRI SEP 17 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM EDT FOR CHEMUNG... TIOGA AND BROOME COUNTIES... HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNING AREA. BROOME COUNTY EMERGENCY MAMANGEMENT REPORTS A STREAM OUT OF IT BANKS AND FLOODING VALLEY PARK IN KIRKWOOD. ROAD WASHOUTS HAVE BEEN REPRTED IN THE TOWN OF BINGHAMTON. TIOGA COUNTY EMERGENCY MANAGEMENT REPORTS THAT FRANKLIN STREET IS CLOSED DUE TO FLODING IN NEWARK VALLEY. THERE ARE NUMEROUS REPORTS OF FLOODED UNDERPASSES AND OVERFLOWING CULVERTS IN THE AREA. HEAVY RAIN WILL CONTINUE THIS EVENING CAUSING ADDITIONAL FLOODING PROBLEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ MORFORD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:20 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Sep 17, 3:20 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT TO SUNDAY)... IVAN SLOWLY MOVING EAST INTO CAROLINAS AS IT SENDS RAIN NORTH INTO CWA. AMOUNTS MOSTLY UNDER AN INCH OR RAIN EXCEPT FAR WEST WITH UP TO 2. TIME PERIOD 12 HOURS WITH ANOTHER 12 TO GO AT LEAST. RAIN WILL BE HEAVY AT TIMES WITH ENHANCEMENT FROM RIGHT REAR QUAD OF UL JET. TONIGHT TEMPERATURES WILL FALL TO THE DEWPOINTS WHICH WILL BE STEADY. SATURDAY THE CENTER OF IVAN WILL HEAD TO THE COAST OF VA WITH DRIER COOL CONTINENTAL AIR WITH CANADAIAN HIGH. RAIN WILL END STARTING LATE TONIGHT FROM NW TO SE PULLING OUT BY NOON. SAT NGT THE DRY AIR WILL BE HERE BUT THE GRADIENT WILL KEEP THE WIND UP. WILL NOT PUT IN FOG DESPITE THE WET GROUND DUE TO THE WIND FLOW AND DEWPOINTS STILL FALLING INTO 30S. SUNDAY COOL AND SUNNY WITH STILL SOME WIND UNTIL SUNDAY NIGHT WITH HIGH PRESSURE RIDGE. && .LONG TERM(SUNDAY NIGHT TO FRIDAY)... A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT. OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR SKIES. && .AVIATION... VFR TO MVFR CIGS FOR SYR/UCA WITH -RA, WHICH SHUD BE TAPERING OFF LATE THIS EVNG. FOR LOCATIONS FURTHER TO THE S, IFR CIGS WITH SOME LIFR CONDITIONS AT ITH AND BGM. RAIN TAPERING OFF LATE TNGT, WITH VFR CONDITIONS WORKING INTO THE RGN TMRW MRNG. && .HYDROLOGY... FLOOD WATCH WILL CONTINUE FOR TONIGHT INTO SATURDAY MORNING. THE HEAVIEST RAIN SO FAR HAS BEEN ACROSS THE MOST WESTERN COUNTIES IN NY. NO PROBLEMS YET. AS SHORT WAVE MOVES EAST WITH AND NORTH OF IVAN THE AXIS OF HEAVY RAIN IN WRN NY AND WRN PA WILL SHIFT ACROSS WATCH AREA. WITH AN ADDITIONAL 1 TO 3 INCHES SOME RIVER FLOODING POSSIBLE IN ADDITION TO FLASH FLOODING. RAIN WILL END SATURDAY MORNING AS IT TAPERS OFF AND PULLS EAST. TAC && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH INTO SATURDAY FOR THE SOUTHERN TIER FROM STEUBEN COUNTY EASTWARD TO DELAWARE AND OTSEGO COUNTIES. NYZ022>025-044>046-055>057-062 PA...FLOOD WATCH INTO SATURDAY FOR ALL OF NORTHEAST PA. PAZ038>040-043>044-047>048-072 &&
Hazardous weather outlook, Sep 17, 11:25 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1125 AM EDT FRI SEP 17 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-181100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 1125 AM EDT FRI SEP 17 2004 .DAY ONE...TODAY... HEAVY RAIN WILL FALL ACROSS ALL OF NORTHEAST PENNSYLVANIA AND THE SOUTHERN TIER AND CATSKILLS OF NEW YORK TODAY AND TONIGHT...AS MOISTURE FROM IVAN TEAMS UP WITH A STALLED FRONTAL ZONE. A FLOOD WATCH HAS BEEN ISSUED FOR TODAY INTO SATURDAY MORNING FOR THESE AREAS. FOR FURTHER DETAILS ON THIS HEAVY RAIN EVENT AND ASSOCIATED FLOOD POTENTIAL...PLEASE REFER TO THE STATEMENT ALBFFABGM. FURTHER NORTH ACROSS THE FINGER LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK RAIN WILL FALL BUT AMOUNTS SHOULD BE LOW ENOUGH NOT TO CAUSE ANY FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN... STEADIER RAINS WILL EXIT THE AREA SATURDAY MORNING. HOWEVER...ANY RUNOFF PROBLEMS COULD LINGER THROUGHOUT THE DAY. RIVERS WILL CONTINUE TO RISE INTO THE AFTERNOON BEFORE CRESTING. NO FURTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE REST OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. CHAMPNEY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:59 PM EDT | Flash Flood Warning | BGM | Steuben | 2 hr |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.